Affiliations: Department of Neonatology, Royal Hospital for Sick Children, Glasgow, Scotland
Note:  Corresponding author: Karen McCall, MD, Paediatric Intensive Care Unit, Royal Hospital for Sick Children, Dalnair Street, Glasgow G3 8SJ, Scotland. Tel.: 0141 201 0085; Fax: 0141 339 7151; E-mail: [email protected]
Abstract: A term infant developed seizure activity, irritability, jitteriness, hypertonia and irregular breathing after delivery, following maternal fluoxetine use during the third trimester of pregnancy. An electroencephalogram (EEG) demonstrated changes consistent with mild cerebral dysfunction. Adverse neurological signs in the newborn infant following third trimester selective serotonin reuptake inhibitor (SSRI) exposure have been previously reported. This is the first report of directly observed changes in cerebral function at EEG. This finding has implications for the treatment of depression in pregnancy and neurological follow-up of infants exposed to SSRIs in-utero.